DEAR DR. ROACH: My brother got very thin (112 pounds and he is 6 feet tall) from anxiety. When he gets really worked up, he doesnt eat. His doctor put him on medication for this, which she said would help him gain weight. Are there any side effects from gaining weight quickly when he is so thin? A.S.
ANSWER: Refeeding syndrome is a serious concern when someone who is dangerously thin begins eating again. I have seen this only in people with anorexia nervosa, and all the patients I have seen were admitted to the hospital. It may also happen in people getting chemotherapy for cancer, or anybody who doesnt have access to food.
Stay connected to the stories and events that make your community a special place to call home.
Subscriptions start at $14.90/month.View subscription options
- Unmatched coverage of Allen County’s local news and sports, a tradition dating back to 1867
- Compelling portraits of our residents, experienced reporting and thoughtful analysis
- Unlimited online access to iolaregister.com and our archives